Alert archive / Indiana / Special Weather Statements in 2021
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Oct 11, 2021, 5:16 PM EDT for Montgomery County, Indiana. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 11, 2021, 5:16 PM EDT (21:16 UTC)
- Expired
- Oct 11, 2021, 5:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Indianapolis, IN
- Hail
- 0.00 in
- Wind
- 55
County Montgomery County, IN
The radar
The Indianapolis radar (KIND), 71 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 5:21 PM EDT | HAIL 1 | 3 W New Market, IN | HAIL SLIGHTLY LARGER THAN THE SIZE OF QUARTERS WERE FALLING AT 400 WEST AND 600 SOUTH. |
| Oct 11, 5:36 PM EDT | TSTM WND GST 52 | 4 S Lafayette, IN | REPORT RECEIVED VIA SPOTTERNETWORK.ORG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.3
The text
As transmitted.
823
WWUS83 KIND 112116
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
516 PM EDT Mon Oct 11 2021
INZ029-035-036-112145-
Montgomery IN-Fountain IN-Tippecanoe IN-
516 PM EDT Mon Oct 11 2021
...A strong thunderstorm will impact portions of southeastern
Fountain, southern Tippecanoe and Montgomery Counties through 545 PM
EDT...
At 515 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Crawfordsville, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Crawfordsville around 530 PM EDT.
This includes the following highways...
Interstate 65 between mile markers 161 and 164.
Interstate 74 between mile markers 21 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4030 8670 4022 8670 3987 8696 3987 8698
3992 8709 3995 8709 3995 8718 3998 8724
4041 8696
TIME...MOT...LOC 2115Z 207DEG 38KT 3999 8705
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
50What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Oct 11, 2:45 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Oct 11, 2:45 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 245 PM EDT Mon Oct 11 2021 .Short Term...(This evening through Tuesday night) Issued at 241 PM EDT Mon Oct 11 2021 Model data indicate an upper low, currently over Missouri, will move northeast into the Great Lakes by Tuesday morning. In the wake of this low, upper ridging will reestablish itself over the Ohio Valley, as another deep low ejects out into the Plains. Scattered thunderstorms continue across Illinois at this time, associated with a broad vorticity lobe rotating around the upper low. Short term model data suggest this feature will reach the western border over the next couple of hours, and progress northeast across the area through the evening. Air mass has destabilized somewhat recently, due to some breaks in the cloud cover, but overall instability is still rather weak. The best instability resides over the northwest zones. Will bring in high PoPs from west to east later this afternoon and evening, as this feature moves through. Expecting convection to gradually diminish later this evening, as what is left of the instability diminishes after sunset. It appears from the model data that the actual surface front will reach the western zones around 120300Z, and exit the eastern zones before daybreak Tuesday. Some shower activity will remain possible with the frontal passage later tonight, but the threat for stronger convection by that time appears low, due to the lack of instability. Based on this, will start to taper off the PoPs later tonight, eventually cutting them off before sunrise Tuesday. Deep layer shear is quite supportive of severe convection at this time, and low level helicity may increase late this afternoon and evening, as the surface low drifts into eastern Iowa. However, it remains questionable as to whether enough instability will develop to support strong convection. The environmental wind fields support mixing down of high winds and rotating storms through the evening with any stronger convection that may develop. The rest of the short term looks quiet in the wake of the current system, as upper ridging build back in aloft. Could be some residual low cloud through Tuesday morning, before clearing off later in the day. Low level thicknesses generally support the GFS MOS temperature guidance through the period, so little adjustments planned there. && .Long Term...(Wednesday through Monday) Issued at 241 PM EDT Mon Oct 11 2021 Upper and surface lows will move into southern Canada early in the period. This will cause a surface front to stall out in the area. Will have some chance PoPs Wednesday and Thursday. An upper trough with better forcing will then approach the area Friday and then move through by Saturday. At the surface, an area of low pressure will ride along the front. The previous system will have tapped into some tropical moisture from a dying system in the east Pacific. Thus there should be plentiful moisture to work with. Will go likely PoPs on Friday for most areas. Some showers may linger into Saturday morning. The Canadian is showing rain lasting into the afternoon, but the GFS/ECMWF have been consistently showing rain move out by 18Z. Will trend toward dry in the afternoon. Sunday and Monday will be dry with surface high pressure in control. Temperatures will remain above normal through Friday, then much cooler air will move in for the weekend into early next week. Lows will be in the 40s with highs in the 60s for Saturday through Monday. Of course, normal highs and lows are in the 60s and 40s, respectively. && .Aviation...(111800Z TAF Issuance) Issued at 1242 PM EDT Mon Oct 11 2021 IMPACTS: - Thunderstorm activity in the vicinity of the terminals from 112000Z-120200Z. - Frequent surface gusts 20-25 kts from 160-180 degrees through this evening. - Wind shift to 210-230 degrees after 120300Z. DISCUSSION: Scattered convection currently over Illinois expected to begin moving into the vicinity of the western terminals after about 112000Z. Although instability is not impressive, expecting lift to increase as time goes by this afternoon, ahead of a mid level jet max. This should help to keep as least scattered convection around through the evening hours. Threat for convection should wane later this evening, as the marginal instability diminishes after sunset, although scattered showers may linger through 120600Z, along and ahead of a cold front. Brief IFR visibility restrictions and gusty shifting winds possible in/near heavier convective cells. A tight pressure gradient due to a low pressure system tracking from Missouri into eastern Iowa should result in the potential for surface gusts through this evening. Short term models suggest the cold front will reach the western border around 120300Z, so expecting a wind shift to a more southwesterly direction later tonight. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...JAS Long Term...50 Aviation...JAS
Hazardous weather outlook, Oct 11, 3:33 PM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 333 PM EDT Mon Oct 11 2021 INZ021-028>031-035>049-051>057-060>065-067>072-121000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 333 PM EDT Mon Oct 11 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are expected this afternoon and tonight, especially across central and western counties. Lightning and at least brief heavy rainfall will accompany storms. Some storms may be severe...including potentially damaging winds...as well as isolated tornadoes. The best threat exists west of a Lafayette to Vincennes line. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated thunderstorms are possible over some or all of the region at times from Wednesday through Friday. It is too early to determine if storms will be severe...although lightning is a threat with any thunderstorm. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Oct 11, 4:42 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
442 PM EDT MON OCT 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND GST 3 S TERRE HAUTE 39.43N 87.38W
10/11/2021 U50 MPH VIGO IN BROADCAST MEDIA
&&
BHLocal storm report, Oct 11, 5:01 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
501 PM EDT MON OCT 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG 3 WSW SHEPARDSVILLE 39.58N 87.46W
10/11/2021 VIGO IN PUBLIC
A REPORT OF A 50 TO 60 FOOT TREE BLOWN DOWN
FROM THUNDERSTORM WINDS WAS RECEIVED.
LOCATION AND TIME IS APPROXIMATE.
&&
BHLocal storm report, Oct 11, 5:08 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
508 PM EDT MON OCT 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST 1 ESE ROCKVILLE 39.76N 87.21W
10/11/2021 M54 MPH PARKE IN MESONET
RECORDED FROM PERSONAL WEATHER STATION OF A
SPOTTER, RELAYED BY BROADCAST MEDIA.
&&
BHLocal storm report, Oct 11, 5:11 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
511 PM EDT MON OCT 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST 1 ESE ROCKVILLE 39.76N 87.21W
10/11/2021 M58 MPH PARKE IN MESONET
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1
ESE ROCKVILLE. RECORDED FROM PERSONAL
WEATHER STATION OF A SPOTTER, RELAYED BY
BROADCAST MEDIA.
&&
BHLocal storm report, Oct 11, 5:15 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
515 PM EDT MON OCT 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND GST 5 SW VEEDERSBURG 40.07N 87.33W
10/11/2021 M54 MPH FOUNTAIN IN MESONET
PERSONAL WEATHER STATION KINCOVIN8, RELAYED
FROM BROADCAST MEDIA.
&&
BHSpecial weather statement, Oct 11, 5:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
516 PM EDT Mon Oct 11 2021
INZ029-035-036-112145-
Montgomery IN-Fountain IN-Tippecanoe IN-
516 PM EDT Mon Oct 11 2021
...A strong thunderstorm will impact portions of southeastern
Fountain, southern Tippecanoe and Montgomery Counties through 545 PM
EDT...
At 515 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Crawfordsville, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Crawfordsville around 530 PM EDT.
This includes the following highways...
Interstate 65 between mile markers 161 and 164.
Interstate 74 between mile markers 21 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4030 8670 4022 8670 3987 8696 3987 8698
3992 8709 3995 8709 3995 8718 3998 8724
4041 8696
TIME...MOT...LOC 2115Z 207DEG 38KT 3999 8705
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
50The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 4:32 PM EDT | Special Weather Statement | IND | Vigo | 28 min |
| Oct 11, 4:52 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Vermillion | 23 min |
| Oct 11, 5:23 PM EDT | Severe Thunderstorm Warning | IND | Montgomery, Tippecanoe | 37 min |
| Oct 11, 5:25 PM EDT | Special Weather Statement | IND | Sullivan | 35 min |
| Oct 11, 5:44 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Tippecanoe | 31 min |
Nearby
Special Weather Statements in Indiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.